Virginia, 2007

Dense Fog in Virginia, March 24 to 25, 2007

March 24 to 25, 2007 · NWS LWX · 18 events in 18 counties and zones

Saturated ground and light winds allowed dense fog to develop. Automated surface observations reported visibilities of a quarter mile or less during the late evening hours of March 24th through mid morning on March 25th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Saturated ground and light winds allowed dense fog to develop. Automated surface observations reported visibilities of a quarter mile or less during the late evening hours of March 24th through mid morning on March 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 24, 2:31 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Mar 24, 2:31 PM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT SAT MAR 24 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

WHAT IS GOING TO HAPPEN IS THAT OUR AREA WILL STAY STUCK IN
CLOUDS/DRIZZLE/FOG INTO THE OVRNGT HRS. CHANCE IS PREDICATED ON THE
WEAK LOW JUST NORTH OF OH. ONCE THIS LOW PASSES TO THE N OF OUR
AREA...WINDS TURN TO THE NW...AND LOW LEVEL MOISTURE BEGINS TO
SCOUR AND DRY OUT. CONCERNED THAT WITH THE LIGHT PRECIPITATION
RECEIVED IN THE LAST 36 HRS PATCHY FOG MAY PERSIST UNTIL AFTER
SUNRISE...AND THUS HAVE INCLUDED THIS IN THE ZONES.

AMONGST NUMERICAL MODEL GUIDANCE...NAM NUMBERS HAVE BEEN THE MOST
ACCURATE DURING THESE PAST FEW DAYS OF CHALLENGING TEMP FORECASTS.
IM IN GENERAL AGREEMENT WITH THESE FOR TONIGHT..ALL MODELS ARE
WITHIN A FEW DEGREES OVERNIGHT...WHICH TRANSLATES TO U30S NERN MD
TO L50S CENTRAL SHENANADOAH VALLEY.

BY MID MORNING FOG DISSIPATES...GIVING MID ATLC REGION A MOSTLY SUNNY
SUNDAY WITH TEMPERATURES RANGING FROM NEAR 60F ALONG PA BORDER...
TO L70S CHO.

WOODY

&&

.LONG TERM /SUNDAY NIGHT THROUGH TUESDAY/...

SUN NIGHT...RIDGE OF HIGH PRESSURE OFF THE NEW ENGLAND COAST WILL
KEEP NE SURFACE WINDS ACROSS THE CWA. BY MON AS THE SURFACE HIGH
MOVES EAST...LOW LEVEL FLOW BECOMES SOUTHEAST...AND THEN SOUTHERLY
BY MON EVENING. THIS RETURN FLOW WILL BRING MODERATING
TEMPERATURES FOR MON. ALOFT...RIDGE OF HIGH PRESSURE AT 500 HPA
WILL BE WEST OF THE CWA MON NIGHT...THEN MOVE EAST AND ACROSS THE
CWA ON TUE. THIS WILL ALLOW A WNW FLOW AT 850 HPA OF +10C TO +11C
FOR TUE AFTERNOON. MAX TEMPS ON TUE WILL TOP OUT WELL INTO THE 70S
ACROSS THE REGION...WITH CHO AND FREDERICKSBURG AREAS FLIRTING
WITH 80F. ONLY CONCERN IS IF THE WEAK BOUNDARY POSIED TO THE
NORTH ON TUE AFTERNOON AND EXPECTED TO MOVE SOUTH TUES NIGHT
ACTUALLY SPEEDS UP AND MOVES SOUTH ON TUE. ATTM...DO NOT EXPECT THIS
BOUNDARY TO ENTER THE CWA UNITL TUE NIGHT.

SMZ

&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

THE CWA WILL CONTINUE TO BE CENTERED IN BETWEEN A LARGE RIDGE OF
HIGH PRESSURE OVER THE SOUTHEASTERN CONUS AND STORM SYSTEMS
PASSING BY TO OUR NORTH THROUGHOUT THE PERIOD. THIS WILL RESULT IN
A BOUNDARY THAT FLUCTUATES OVER THE REGION...SEPARATING WARM AIR
OFF TO THE SOUTH FROM A MUCH COOLER AIR TO THE NORTH.

FOR TUESDAY NIGHT...FRONT JUST TO THE NORTH WILL DROP SOUTH TUESDAY
NIGHT BEFORE STALLING AND EVENTUALLY DISSIPATING OVER THE FORECAST
AREA ON WEDNESDAY. THEREFORE, EXPECTING MORE CLOUDS WED ALONG
WITH MENTION OF PRECIPITATION. TEMPERATURE FORECASTS ON WEDNESDAY
ARE STILL UNCERTAIN AT THIS TIME WITH THE DISSIPATING RIGHT OVER
THE AREA...WILL CONTINUE TO LEAN TOWARDS ABOVE NORMAL TEMPS THINKING
THAT A STORM SYSTEM CRANKING UP OVER THE PLAINS COULD ASSIST IN
DEVELOPING A SOUTHERLY FLOW BY WEDNESDAY AFTERNOON ACROSS MOST OF
THE FORECAST AREA.

HIGH PRESSURE OVER EASTERN CANADA WILL CONTINUE TO BUILD SOUTH
WEDNESDAY NIGHT AND THURSDAY ALLOWING FOR ANOTHER COLD FRONT TO
PUSH THROUGH THE AREA...BRINGING A RETURN TO COOLER CONDITIONS. STILL
PLENTY OF CLOUDS ON THURSDAY ALONG WITH SLIGHT CHANCE POPS FOR
SHOWERS WED NIGHT AND THUR GIVEN ABUNDENT LOW-LEVEL MOISTURE IN
PLACE ACROSS THE CWA...ESPECIALLY ACROSS THE SOUTHERN AND WESTERN
PARTS OF THE FORECAST AREA.

WITH HIGH PRESSURE RIDGED TO OUR NORTH ON FRIDAY...EXPECT A RETURN
OF COOL EASTERLY ONSHORE FLOW TO DOMINATE MOST OF THE CWA...SAVE
PERHAPS THE FAR WESTERN AND SOUTHWESTERN ZONES. AS HIGH PRESSURE
DRIFTS OFF THE COAST FOR SATURDAY...BRIEF RETURN OF SOUTHERLY FLOW
FRIDAY NIGHT BEFORE THE NEXT COLD FRONT MOVES THROUGH EARLY ON THE
WEEKEND...AND WITH IT BRINGING ANOTHER CHANCE FOR SHOWERS.

&&

.AVIATION /19Z-18Z/...
THRE CENTRAL AIRPORTS - DCA..IAD...AND MRB ARE SUFFERING FM POOR
VSBY/CIGS...WHILE THOSE ON N/S - CHO..MTN..AND BWI ARE FARING MUCH
BETTER. BLV SOME IMRVMNT WL OCCUR AT THE POORER 3 THROUGH THE RMDR
OF THE DAYLIGHT HRS...AND THEN FG REDVLPS AFTR MDNGT...B4 ALL
DISSIPATES AFTR SUNRISE.

&&

.MARINE...
OVERNIGHT...EXPECT MOIST NORTHEAST TO EASTERLY FLOW TO CONTINUE
ACROSS THE MARINE AREAS. AS THE HIGH PRESSURE TO THE NORTH RIDGES
DOWN THE COAST...EXPECT DRIER AIR AND IMPROVING VISBILITIES BY SUN
MORNING. THE HIGH DOMINATES THE WEATHER SUN NIGHT THROUGH MON
NIGHT ACROSS THE MARINE AREA. ON MON...RETURN OF SOUTHERLY
CHANNELED WINDS TO THE BAY...AND BY TUE...SOUTHWEST FLOW. NEXT
WEAK FRONT MOVES ACROSS LATE TUE AND THEN STALLS OUT ACROSS THE
SOUTHERN BAY WED. FRONT THEN BEGINS TO DISSIPATE BY LATE WED.
EXPECT WINDS REMAIN BELOW SMALL CRAFT CRITERIA THROUGH THE PERIOD
ALTHOUGH WINDS COULD GUST CLOSE TO SCA CONDITIONS ON TUES
AFTERNOON AHEAD OF THE FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM...WOODY
LONG TERM...SMZ/LASORSA
AVIATION...WOODY
MARINE...SMZ
Hazardous weather outlook, Mar 24, 10:44 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT SAT MAR 24 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-251115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1144 AM EDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 dense fog. Local standard time, as filed.

Dense Fog, Arlington

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Dense Fog, Clarke

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Clarke forecast zone
Reported by
ASOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Dense Fog, Culpeper

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Culpeper forecast zone
Reported by
ASOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Dense Fog, Fairfax

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Dense Fog, Fauquier

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Fauquier forecast zone
Reported by
ASOS

Dense Fog, Frederick

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Frederick forecast zone
Reported by
ASOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Dense Fog, Greene

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Dense Fog, King George

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
King George forecast zone
Reported by
ASOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Dense Fog, Loudoun

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Dense Fog, Madison

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Dense Fog, Orange

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Orange forecast zone
Reported by
ASOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Page

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Page forecast zone
Reported by
ASOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Dense Fog, Prince William

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Prince William forecast zone
Reported by
ASOS

Dense Fog, Rappahannock

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Rappahannock forecast zone
Reported by
ASOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Dense Fog, Shenandoah

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Shenandoah forecast zone
Reported by
ASOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Dense Fog, Spotsylvania

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Spotsylvania forecast zone
Reported by
ASOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Dense Fog, Stafford

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Stafford forecast zone
Reported by
ASOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Dense Fog, Warren

When
March 24, 8:00 PM EST to March 25, 8:00 AM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21340, 21341, 21342, 21343, 21344, 21345, 21346, 21347, 21348, 21349, 21350, 21351, 21352, 21353, 21354, 21355, 21356, 21357.